MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Post Operative Wound Infection (2446)
Date of Event 12/15/2022
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the spine with intended placement of 8 bilateral pedicle screws for a fusion/stabilization of vertebrae t10 - l2 for a vertebra fracture at t12, was performed with the aid of the display by the brainlab spine & trauma 3d sw navigation 1.0.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array to the spinous process of l3.Acquired a fluoroscopy scan using an intra-operative c-arm with automatic image registration of the current patient anatomy to the navigation, and verified and accepted the accuracy of the registration to proceed.Calibrated a non-brainlab curved pedicle probe to the navigation, and verified and accepted the accuracy of the calibration to proceed.Calibrated a non-brainlab screwdriver to the navigation; the navigation displayed a message that the accuracy of the instrument could be improved, with suggestions to improve the accuracy and the options to recalibrate or ignore; the surgeon chose "ignore" to proceed without further calibration actions, and accepted the accuracy of the screwdriver to proceed.Prepared the initial path in the pedicle using the navigated curved pedicle probe for t10 (specific side not reported).Observed a physical movement of the navigation reference clamp on the pedicle probe placed the screw down the prepared path.Re-calibrated the curved pedicle probe to the navigation, and verified and accepted the accuracy of the calibration to proceed (note: evidence of this step could not be found by brainlab in the logfile analysis of the device).Continued to place screws with the same surgical workflow using the navigated curved pedicle probe and the navigated screwdriver, for the other side of t10, bilateral t11, and right l1.During placement of the screw at right l1, felt that the instrument was not in bone but in soft tissue.Acquired a 2d fluoroscopic scan and detected the 5 screws were not placed as intended, deviating 1cm laterally and deep.Removed and repositioned the screws using conventional methods (without the use of navigation).Completed the surgery.After the surgery, the patient had a postoperative wound infection, which the surgeon believes was a result of the increased possibility of infection from the prolonged surgery time of 1.5 hours as a result of the need to change the surgery from the use of navigation to conventional methods, and the patient was hospitalized an additional 10 days.According to the surgeon (treating clinician): the misplaced screws were detected during the surgery, and were replaced (repositioned) using conventional methods during the same surgery.The outcome of the surgery was successful, with all screws successfully placed to the intended positions at the end of the surgery.There were no (further) medical or surgical remedial actions necessary, done, or planned for this patient.There was no direct harm from the incorrect replacement of the screws, but only the indirect harm of postoperative wound infection the surgeon believes occurred from the prolonged surgery as referenced above.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since screw placements were performed in another location than intended with the brainlab device involved, and therewith could have led to harm of the spinal cord and/or blood vessels, and thus in a worst case scenario ultimately to serious harm to the patient, and additionally it was reported in this case that the patient had a postoperative wound infection, which the surgeon believes was a result of the increased possibility of infection from the prolonged surgery time of 1.5 hours as a result of the need to change the surgery from the use of navigation to conventional methods, including replacing the misplaced screws, and the patient was hospitalized an additional 10 days, despite according to the surgeon: the misplaced screws were detected during the surgery, and were replaced (repositioned) using conventional methods during the same surgery.The outcome of the surgery was successful, with all screws successfully placed to the intended positions at the end of the surgery.There were no (further) medical or surgical remedial actions necessary, done, or planned for this patient.There was no direct harm from the incorrect replacement of the screws, but only the indirect harm of postoperative wound infection the surgeon believes occurred from the prolonged surgery as referenced above.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the reported 1cm lateral and deep screw deviations at t10, t11, and right l1 placed with the aid of navigation are: a relative movement of the anatomy in between the vertebra operated upon (t10-t11 and l1) and the vertebra on which the reference was attached (l3), due to the forces applied to the bone during the surgery.Operating on a different vertebra than the vertebra on which the reference array is fixed, or operating over multiple vertebrae without repositioning the reference array and reregistering the patient, especially over a fracture at t12 (spine instability), can cause anatomical movements between vertebrae that cannot be recognized or compensated by the navigation software, thus resulting in navigation inaccuracies.Insufficient calibrations of the non-brainlab curved pedicle probe and screwdriver to the display of navigation were performed for this procedure, not following brainlab recommendations.Specifically, the pedicle probe utilized as a first step for the creation of the channel/path in the pedicle was a curved instrument that was manually calibrated to the navigation using the receptacles of the instrument calibration matrix.Per brainlab recommendations, calibration using the receptacles should be done using the smallest fitting receptacle, however a curved instrument prevents the use of the smallest fitting receptacle.Thus the position of the instrument would not have been displayed correctly in navigation due to the curved geometry of the instrument, which cannot be accounted for with a manual calibration of the instrument to navigation.Additionally, for the screwdriver, the reference array was attached perpendicular to the instrument axis (not in line with the instrument axis as recommended) and after the initial calibration, the software displayed a warning message stating the accuracy can be improved, but the user selected "ignore" on the warning and proceeded without additional calibration steps.Apparently the resulting deviation of the navigation display was not recognized by the user with the necessary navigation accuracy verification throughout the procedure, before and during the preparations and placements into the spine, neither with the necessary instrument calibration accuracy verifications after the calibration of the instruments to the navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
maura pascarella
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key16946834
Report Number8043933-2023-00039
Device Sequence Number6376305
Product Code OLO
UDI-Device Identifier04056481140328
UDI-Public04056481140328
Combination Product (Y/N)N
Initial Reporter CountryBU
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01A
Device Catalogue Number22268-01A
Device Lot NumberSW V. 1.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/17/2023
Initial Report FDA Received Date05/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization; Life Threatening;
Patient SexUnknown